New Mexico, 2012

High Wind in New Mexico, April 9, 2012

April 9, 2012 · NWS ABQ · 1 event in 1 county or zone

A dry microburst resulted in brief severe winds over Clayton. Only a trace of rain was measured.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dry microburst resulted in brief severe winds over Clayton. Only a trace of rain was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 9, 4:26 AM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Apr 9, 4:26 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT MON APR 9 2012

CORRECTED FIRE WEATHER DISCUSSION ZONE NUMBERS.

.DISCUSSION...
IN SHORT...THE BIG PICTURE HAS NOT CHANGED...BUT THE DEVIL IS IN THE
DETAILS. UPPER LEVEL RIDGE WILL STAY SQUARELY OVER THE STATE TODAY.
HIGHER DEWPOINTS HAVE WORKED INTO SOUTHERN NEW MEXICO AND SOUTHERLY
TO SOUTHWESTERLY FLOW WILL HELP DRAW THAT MOISTURE NORTHWARD TODAY.
HOWEVER...STRONG MIXING TODAY AND MID LEVEL DRY SLOT NUDGING JUST
ACROSS THE AZ/NM BORDER WILL MIX OUT SOME OF THIS MOISTURE BY THE
AFTERNOON. LEFT MENTION OF DRY THUNDER WITH GUSTY WINDS ACROSS THE
WEST...AND STILL LOOKS LIKE THERE COULD BE A MIX OF WET/DRY STORMS
ACROSS THE EAST. DID FOCUS SCATTERED POPS ACROSS THE SOUTHEAST SINCE
DRIER AIR ACROSS THE NORTH SHOULD LIMIT CONVECTIVE COVERAGE.  LATER
TONIGHT...MODELS ARE AT ODDS WITH REGARDS TO HOW FAR THE BACK DOOR
COLD FRONT WILL NUDGE INTO THE STATE...IF AT ALL.  LARGELY WENT WITH
THE GFS AND BROUGHT IT IN MUCH FURTHER...THOUGH MAY DEPEND ON HOW
MUCH CONVECTION OCCURS EAST OF THE BORDER AND IF ANY OUTFLOW
BOUNDARIES GIVE IT A NUDGE THIS DIRECTION.

ON TUESDAY...THE UPPER LEVEL RIDGE AXIS INCHES SLIGHTLY EAST...WHICH
ALLOWS A BIT MORE DRY AIR TO WORK INTO THE WEST.  THUS...DRY THUNDER
WILL BE LIMITED EVEN MORE. HOWEVER...WITH THE DRY AIR PUSHING
EASTWARD MORE...THIS WILL SHARPEN UP THE DRYLINE ACROSS EASTERN NM.
FURTHERMORE...REMNANT BOUNDARY ACROSS THE NORTHEAST MAY BE AN
ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT BY THE AFTERNOON.
SOUTHEASTERLY FLOW EAST OF THE DRYLINE SHOULD USHER IN MUCH BETTER
LOW LEVEL MOISTURE/INSTABILITY...AND MAY SEE A FEW STRONG TO SEVERE
STORMS NEAR THE TEXAS BORDER. ON WEDNESDAY...THE UPPER RIDGE SHIFTS
EVEN FURTHER EAST AS AN UPPER LEVEL WAVE MOVES TOWARD THE FOUR
CORNERS REGION. IN ADDITION TO THE DRYLINE SHARPENING UP EVEN
FURTHER...ADDED LIFT FROM THE UPPER LEVEL WAVE SHOULD HELP
THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE EASTERN TIER OF
COUNTIES. WEDNESDAY AFTERNOON/EVENING STILL APPEARS TO BE THE BEST
CHANCE OF SEVERE DISCRETE STORMS. MEANWHILE...DRY AND WINDY
CONDITIONS WILL PREVAIL ACROSS THE WEST.

AS THE UPPER LEVEL WAVE MOVES EAST WEDNESDAY NIGHT AND
THURSDAY...WITH STRONGER SOUTHWEST FLOW IN ITS WAKE...ANY REMAINING
LOW LEVEL MOISTURE WILL QUICKLY BE SCOURED OUT.  WINDY AND DRY
CONDITIONS WILL PREVAIL ON THURSDAY AND CONTINUE INTO FRIDAY.

MODEL DISCREPANCIES BECOME LARGE INTO THE WEEKEND REGARDING THE
EVOLUTION OF THE NEXT STORM SYSTEM. REGARDLESS...PRECIPITATION LOOKS
TO BEGIN ACROSS THE NORTHWEST BY SATURDAY...BUT MAIN UPPER LOW MAY
NOT CROSS THE STATE UNTIL SUNDAY AND MONDAY. COLDER TEMPS WILL MEAN
SOME SNOW FOR THE HIGHER TERRAIN...BUT OTHERWISE...THE DETAILS
REMAIN MURKY FOR THIS ONE.

34

&&

.AVIATION...
ISOL TO SCT SHOWER AND THUNDERSTORM ACTIVITY NEXT 24 HOURS...WITH
MOST WIDESPREAD COVERAGE BETWEEN 21Z AND 06Z. BRIEF MVFR CIGS AND
VSBYS POSSIBLE WITH THE STORMS. MOST ACTIVITY BETWEEN THE DIVIDE AND
CENTRAL MOUNTAIN CHAIN WILL BE DRY WHILE MOSTLY WET STORMS EXPECTED
EAST OF THE MOUNTAINS. POTENTIAL FOR STRONG WIND GUSTS TO 45 KTS
WITH AND NEAR DRY STORMS OVER THE WEST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
...EXTENDED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY
THROUGH SATURDAY...

RIDGE OF HIGH PRESSURE ALOFT ANCHORED OVER NEW MEXICO TODAY WITH
MID LEVEL MOISTURE TRAPPED UNDER THE RIDGE. CONVECTION SHOULD BE
MORE WIDESPREAD THAN SUNDAY WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FROM THE CONTINENTAL DIVIDE TO THE TEXAS BORDER. MOST
COVERAGE LIKELY OVER THE EAST WHERE GREATEST AMOUNT OF LOW LEVEL
MOISTURE EXISTS. MOST ACTIVE PERIOD THROUGH THE NEXT 24 HOURS WILL
BE BETWEEN MID AFTERNOON AND MIDNIGHT. TEMPERATURES TO REMAIN ABOVE
NORMAL TODAY WITH MOSTLY EXCELLENT VENTILATION RATES. A WEAK WIND
SHIFT WILL ENTER THE NORTHEAST TODAY AND REMAIN THERE TONIGHT WITH
LITTLE IMPACT TO THE SENSIBLE WEATHER. RH RECOVERIES TONIGHT WILL
BE EXCELLENT IN THE EAST...GOOD CENTRAL AREAS AND FAIR IN THE WEST.

RIDGE TO REMAIN OVER NEW MEXICO TUESDAY WITH CONTINUED WARM
TEMPERATURES AND EXCELLENT VENTILATION RATES. THE NORTHEAST THOUGH
WILL BE COOLER WITH HIGHER RH VALUES BEHIND THE WEAK FRONTAL
BOUNDARY STALLED OVER THE AREA. MOST STORMS WILL BE OF THE WET
VARIETY TUESDAY.

A STORM WILL BE MOVING ONTO THE WEST COAST WEDNESDAY...SHIFTING THE
RIDGE OF HIGHER PRESSURE TO THE EAST. INCREASING SW FLOW ALOFT IN
THE WEST WILL LEAD TO HIGHER WIND SPEEDS MIXING DOWN TO THE SURFACE
WEDNESDAY AFTERNOON AND EVENING NEAR THE ARIZONA BORDER. WILL ISSUE
A FIRE WEATHER WATCH FOR ZONES 101...105 AND 109. A FEW HOURS OF
CRITICAL FIRE WEATHER CONDITIONS MAY ALSO DEVELOP ON THE EAST
CENTRAL AND NORTHEAST HIGHLANDS INTO GUADALUPE AND DE BACA
COUNTIES. CONFIDENCE NOT AS HIGH IN THIS AREA AND WILL HOLD OFF ON
ANY HIGHLIGHTS. AS FOR CONVECTION...FOCUS WILL BE ON THE EASTERN
PLAINS WHERE ISOLATED SEVERE STORMS WILL BE A POSSIBILITY NEAR THE
TEXAS BORDER. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH CONTINUED
EXCELLENT VENTILATION RATES.

A CHUNK OF THE STORM SYSTEM WILL LIFT NORTHEAST THURSDAY WITH THE
WINDS ALOFT BECOMING MORE WESTERLY. THIS WILL SHOVE THE MOISTURE
TO THE EAST OF NEW MEXICO RESULTING IN DRY CONDITIONS FOR THURSDAY
INTO FRIDAY. STRONGEST WINDS WILL SHIFT TO THE EAST FOR THE END OF
THE WEEK WITH CRITICAL FIRE WEATHER CONDITIONS LOOKING FAVORABLE.

THE WEEKEND AND EARLY NEXT WEEK COULD TURN UNSETTLED WITH A COUPLE
OF STORMS CROSSING THE STATE. COOLER TEMPERATURES...HIGHER RH VALUES
AND LOWERING VENTILATION RATES LIKELY ALONG WITH SHOWERS AND STORMS.
ONE MORE DAY OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THOUGH
OVER THE EAST CENTRAL PLAINS SATURDAY.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  78  42  79  43 /   5   0   0   0
DULCE...........................  72  29  74  29 /   5   5   0   5
CUBA............................  75  38  77  37 /  10  10   5   5
GALLUP..........................  75  34  75  35 /   5   0   0   0
EL MORRO........................  70  32  72  31 /  10  10   0   0
GRANTS..........................  74  35  76  34 /  10  10   5   0
QUEMADO.........................  74  39  74  39 /  10   5   0   0
GLENWOOD........................  81  43  81  40 /   5   5   5   0
CHAMA...........................  66  33  67  35 /  10   5  10   5
LOS ALAMOS......................  71  48  74  49 /  20  10   5   5
PECOS...........................  71  44  73  44 /  20  10  10  10
CERRO/QUESTA....................  70  34  74  35 /  10  10  10  10
RED RIVER.......................  59  34  62  34 /  10  10  20  10
ANGEL FIRE......................  63  30  65  30 /  10  20  20  10
TAOS............................  71  34  74  34 /  10  10  10   5
MORA............................  67  38  70  38 /  10  20  20  10
ESPANOLA........................  77  39  81  35 /  10  10  10   5
SANTA FE........................  71  47  74  45 /  10  10  10   5
SANTA FE AIRPORT................  75  45  78  43 /  10  10  10   5
ALBUQUERQUE FOOTHILLS...........  75  52  78  50 /  10  10   5   5
ALBUQUERQUE HEIGHTS.............  77  54  80  51 /  10  10   5   5
ALBUQUERQUE VALLEY..............  78  49  81  47 /  10  10   5   5
ALBUQUERQUE WEST MESA...........  77  47  80  45 /  10  10   0   5
LOS LUNAS.......................  79  47  82  43 /  10  10   5   5
RIO RANCHO......................  77  49  81  45 /  10  10   0   5
SOCORRO.........................  82  47  83  45 /  20  10   5   5
SANDIA PARK/CEDAR CREST.........  74  43  76  41 /  10  10  10   5
TIJERAS.........................  76  46  79  44 /  10  10  10   5
MORIARTY/ESTANCIA...............  74  44  76  42 /  20  10  10  10
CLINES CORNERS..................  72  44  74  43 /  20  30  20  10
GRAN QUIVIRA....................  75  46  78  46 /  20  20  10  10
CARRIZOZO.......................  78  43  81  41 /  20  20  10  10
RUIDOSO.........................  71  45  73  45 /  30  30  20  20
CAPULIN.........................  69  43  67  45 /  20  20  30  30
RATON...........................  76  40  74  40 /  10  20  30  20
SPRINGER........................  75  39  73  38 /  20  20  30  20
LAS VEGAS.......................  72  41  73  41 /  20  20  20  10
CLAYTON.........................  77  48  71  50 /  20  20  30  40
ROY.............................  74  45  72  46 /  20  20  30  20
CONCHAS.........................  81  47  79  48 /  20  20  30  20
SANTA ROSA......................  81  49  81  48 /  20  20  20  20
TUCUMCARI.......................  85  51  82  54 /  20  20  30  30
CLOVIS..........................  82  50  79  52 /  30  30  30  40
PORTALES........................  83  51  81  53 /  30  30  30  40
FORT SUMNER.....................  85  51  85  51 /  30  20  20  30
ROSWELL.........................  84  52  86  54 /  30  20  20  20
PICACHO.........................  81  48  83  48 /  30  30  20  20
ELK.............................  76  47  79  47 /  30  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ101-105-109.

&&

34/40
Hazardous weather outlook, Apr 9, 5:00 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 9 2012

NMZ501>540-101200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE STRONG AND GUSTY
DOWNBURST WINDS THIS AFTERNOON AND EVENING. BEST CHANCES FOR
STRONG WINDS WILL BE ACROSS WESTERN NEW MEXICO WHERE STORMS WILL
PRODUCE LITTLE TO NO RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM CAPULIN...TO TUCUMCARI...TO ELIDA BOTH TUESDAY AND
WEDNESDAY. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO
ARE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON WEDNESDAY ACROSS
PORTIONS OF WESTERN NEW MEXICO DUE TO STRONG WINDS AND LOW
HUMIDITIES. CRITICAL FIRE WEATHER CONDITIONS WILL RETURN THURSDAY
THROUGH SATURDAY ACROSS PORTIONS OF THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AND WEDNESDAY ACROSS
EASTERN NEW MEXICO DUE TO SEVERE STORMS.

34

Event by event

1 high wind. Local standard time, as filed.

High Wind, Union County

When
April 9, 12:56 PM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364857.